Indiana, 2024Damaging Wind in Indiana, September 22, 2024
September 22, 2024 · NWS ILN · 1 event in 1 county or zone
Scattered showers and thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 22, 9:09 AM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 22, 9:09 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1009 AM EDT Sun Sep 22 2024
.SYNOPSIS...
An upper level disturbance moving through the Ohio Valley will
bring occasional chances for showers and a few thunderstorms
tonight through Tuesday. Warm conditions are expected again
today before more seasonable temperatures overspread the region
for the start of the work week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mostly clear skies this morning will soon be replaced by
expansive cloud cover moving in from the W as a midlevel S/W
approaches this afternoon into this evening. The drier air
currently entrenched across the region will be shunted to the E
into the afternoon, with a fairly pronounced dewpoint gradient
expected to go along with it as some richer LL moisture advects
in from the W through the daytime. But it will take some effort
to truly moisten the profile, with an expectation that an
approaching band of SHRA, with embedded TS, will erode with
eastward extent. The SHRA may initially be falling from a deck
at about 8-10kft, with quite a bit of dry air to overcome in the
LL. This is shown well even on the typically more moisture-
robust guidance, with a rather deep layer of dry air in the
bottom 8-10kft to overcome, especially during the onset. So
while there will most certainly be some virga and perhaps some
sprinkles, the prospect of appreciable measurable rainfall drops
off rather abruptly near/E of I-75 through at least midday.
As we progress into early evening, enough saturation should
occur that coverage of SHRA, with even some TS, should
gradually increase toward sunset and beyond. But even then,
rainfall amounts should be rather light (<0.1") in most spots E
of I-75. The best chance for more appreciable rainfall will
likely be after sunset W of I-75 as broken clusters of SHRA/TSRA
attempt to move W before eroding again with eastward extent.
Highs should again reach into the lower 90s in central/south-
central OH and NE KY as the clouds and pcpn will be much more
delayed in these areas. Further to the W, expect temps to top
out in the mid to upper 80s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
West to southwest flow will continue aloft tonight into Tuesday
with additional areas of mid level energy advecting across our
area. This will help drag a frontal boundary slowly east into
the region tonight and as we perhaps moisten up a bit more,
we should see a somewhat better chance for showers and few
thunderstorms to continue across the area tonight. Again
though, given the overall dry pattern, will continue to limit
pops to chance category for tonight. Lows tonight will be in the
low to mid 60s.
It looks like the frontal boundary may stall out across our area
through the day on Monday. With additional waves of mid level
energy moving through the Ohio Valley, a chance of showers and a
few thunderstorms will continue through the day. The best
chance for pcpn will be along and southeast of the boundary,
generally across our southern forecast area. Temperatures will
be more seasonable with highs on Monday ranging from the mid 70s
northwest to the lower 80s in the southeast.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Shortwave energy continues to dig into the Great Lakes and Ohio
Valley to start the extended period Monday night and Tuesday.
With an associated cold front just to our west, southwesterly
flow will provide deep moisture, allowing for a good chance of
widespread showers and storms. The latest guidance calls for a
wave of surface low pressure to lift toward the Ohio Valley late
Monday night, with showers increasing from southwest to
northeast by morning. The cold front will then make it way
through the area later on Tuesday. Guidance varies a bit, but
QPF amounts appear to average half inch to an inch during this
time.
The low moves away on Wednesday... at which time uncertainty in the
forecast increases significantly as a tropical system may be moving
into the southeast United States. In general, we appear to be headed
into more of a blocky pattern once again, with the northern stream
retreating well north into Canada. This would make rainfall in our
area depend upon the development and movement of the tropical system
late in the week. For now, have a low chance of PoPs to allow for
the uncertainty during this time.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Fairly widespread river valley fog will slowly improve through
mid morning. This will likely result in some IFR to locally
VLIFR conditions at KLUK for the first hour or so of the TAF
period. Otherwise, expect high and mid level clouds to increase
through the day ahead of an approaching upper level
disturbance. This will eventually lead to a chance for showers
and a few thunderstorms late this afternoon into tonight.
However, given the dry airmass in place across the region,
there is some uncertainty as to how widespread these will
actually be. Will therefore just include a VCSH in the TAFs
heading into this evening. Cigs will drop into MVFR category
later tonight into Monday morning.
OUTLOOK...Thunderstorms possible Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...JGL
NEAR TERM...KC/JGL
SHORT TERM...JGL
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Sep 22, 2:41 AM EST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
341 AM EDT Sun Sep 22 2024
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-231000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
341 AM EDT Sun Sep 22 2024
This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 22, 12:02 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
102 PM EDT Sun Sep 22 2024
INZ050-OHZ042-221730-
Wayne IN-Darke OH-
102 PM EDT Sun Sep 22 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN WAYNE AND
SOUTHWESTERN DARKE COUNTIES THROUGH 130 PM EDT...
At 102 PM EDT, a strong thunderstorm was located near Hagerstown,
moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Visibility will be poor and hydroplaning
is possible.
Locations impacted include...
Centerville, Hagerstown, Fountain City, Franklin, Greens Fork,
Bethel, Hollansburg, Palestine, Economy, Whitewater, Jacksonburg,
Interstate 70 at Exit 145, and Williamsburg.
This includes I-70 in Indiana between mile markers 138 and 147.
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4001 8520 4000 8481 4012 8481 4000 8467
3980 8509 3992 8520
TIME...MOT...LOC 1702Z 237DEG 39KT 3989 8507
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NovakThunderstorm Wind, Wayne
- When
- September 22, 12:16 PM EST to 12:18 PM EST
- Where
- Wayne County, 2.23 mi WSW of Fountain City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 39.940, -84.960
A few trees and wires were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Missouri, September 22, 20241 death · $10,000 · 1 event
- Tornadoes in Indiana, September 22, 2024$500,000 · EF1 · 2 events
- Damaging Winds in Ohio, September 22, 2024$45,000 · 50 kt wind · 8 events
- Tornado in Indiana, September 22, 2024$50,000 · EF0 · 1 event
- Flash Flooding and Damaging Wind in Oklahoma, September 22, 2024$20,000 · 52 kt wind · 3 events
- Coastal Flood in District of Columbia, September 22 to 24, 20243 events
- Damaging Winds in Maryland, September 22, 2024$1,000 · 53 kt wind · 2 events
- Flash Flood and Damaging Wind in Kentucky, September 22, 2024$2,000 · 50 kt wind · 2 events
- Wildfire in Montana, September 22 to 30, 20241 event
- Damaging Wind in Texas, September 22, 202455 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204302.